MAUDE Adverse Event Report: ALCON GRIESHABER AG GRIESHABER MAXGRIP REVOLUTION DSP FORCEPS; FORCEPS, OPHTHALMIC

ALCON GRIESHABER AG GRIESHABER MAXGRIP REVOLUTION DSP FORCEPS; FORCEPS, OPHTHALMIC
Catalog Number 705.13
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Retinal Detachment (2047)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation including root cause analysis is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when additional reportable information becomes available.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
In a literature report, physicians reported that the tip of an ophthalmic forceps broke during a surgery.A new forceps were used to complete the surgery.One month after the surgery, the patient reported "one large floater" in eye.A metallic object was noted inferiorly along with a superotemporal retinal detachment.The metallic object was identified as the missing forceps tip and was removed through an enlarged sclerotomy.The retinal detachment was repaired.
 
Additional Manufacturer Narrative
Additional information is provided in sections h.6 and h.10.No lot number was identified with this complaint, therefore the manufacturing documentation was not reviewed.All product and batch history records are quality reviewed prior to product release.Sample evaluation based on paper and video analysis: - retinal detachment: as per paper the most likely root cause for the retinal detachment is user error due to insertion of another forceps.- h-intervention to preclude permanent impairment or damage: the malfunction can be confirmed, as the video and paper clearly show the removal of the foreign object (i.E., broken forceps arm).- product broken: even though the first video is not clear, due to the removal of the forceps arm it can be confirmed the product was broken during the first surgery.Most likely root cause: the initial breakage most likely occurred due to user error (i.E., opening the forceps during retrieval).This complaint has been reviewed and future data will be monitored for evidence of adverse trending and further action will be taken, as appropriate.At a minimum, this will include completing reviews of complaint class report levels on a monthly basis.The manufacturer internal reference number is: (b)(4).

Brand Name
GRIESHABER MAXGRIP REVOLUTION DSP FORCEPS
Common Device Name
FORCEPS, OPHTHALMIC
Manufacturer (Section D)
ALCON GRIESHABER AG
winkelriedstrasse 52
schaffhausen 8203
SZ  8203
Manufacturer (Section G)
ALCON GRIESHABER AG
winkelriedstrasse 52
schaffhausen 8203
SZ   8203
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key13978819
Report Number3003398873-2022-00017
Device Sequence Number5567622
Product Code HNR
UDI-Device Identifier07612717070714
UDI-Public07612717070714
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/01/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number705.13
Device Lot NumberASKU
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 03/08/2022
Supplement Date Received by Manufacturer06/08/2022
Initial Report FDA Received Date04/01/2022
Supplement Report FDA Received Date07/01/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient Age76 YR
Patient SexMale